Alert archive / Arkansas / Tornado Warnings in 1999
Tornado Warning 9, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 21, 1999, 3:14 PM CST for Columbia County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 1999, 3:14 PM CST (21:14 UTC)
- Expired
- Jan 21, 1999, 4:00 PM CST
- In force
- 46 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Columbia County, AR
The radar
The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 3:33 PM CST | Tornado F0 | Cornelius, AR | The tornado tracked through wooded area causing no damage other than nuisance road blockages from fallen trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 2:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 212120 COR TORSHV ARC027-212200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING...CORRECTED NATIONAL WEATHER SERVICE SHREVEPORT LA 314 PM CST THU JAN 21 1999 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * TORNADO WARNING FOR... NORTHERN COLUMBIA COUNTY IN SOUTHWESTERN ARKANSAS * UNTIL 400 PM CST * AT 313 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF MAGNOLIA. THE THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WALDO AT AROUND 320 PM CST. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. IF YOU ARE CAUGHT OUTSIDE...GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...TAKE COVER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 1/6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 1:20 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 21, 1:20 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 120 AM CST THU JAN 21 1999 EXPECT TSTM INITIATION TO BEGIN LATE THIS AFTERNOON AND EVENING AS JET STREAK APPROACHES AND SHORT WAVE TROF CONTINUES TO DEEPEN. FEEL THAT CONVECTION WILL BECOME A RATHER NASTY LN OF SVR TSTMS AND MOV RAPIDLY E INTO MS DURING LATE TONIGHT. IN THE LONGER TERM...ETA IS THE MORE NRLY OF THE MODELS...HOWEVER... IN ALL CASES...IT APPEARS THAT SRN FA SHOULD BE UNDER THE DRY SLOT OF THE PROGGED COMMA HEAD WHILE FAR NRN FA WILL BE IN WRAP AROUND PCPN OF COMMA HEAD BY FRIDAY NIGHT. AS NVA AND CAA MOVE IN DURING SATURDAY... EXPECT CLRG SKIES. HAVE INCREASED POPS FOR TONIGHT AND EARLY FRIDAY WITH DECREASED POPS FOR FRIDAY NIGHT WITH SUCH A POWERFUL SYSTEM. SHV 56/61/40/57 6410 MLU 62/64/45/56 7510 08
In the hours before
Special weather statement, Jan 21, 10:00 AM CST, 5 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST THU JAN 21 1999 ...HIGH RISK AREA OF SEVERE WEATHER EXPANDED TO INCLUDE ALL OF NORTHERN LOUISIANA AND SOUTHWESTERN ARKANSAS... WEATHER PATTERNS WILL BE DEVELOPING THROUGH TODAY AND TONIGHT THAT WILL SET UP A HIGH RISK OF A SIGNIFICANT OUTBREAK OF SEVERE WEATHER OVER PORTIONS OF THE LOWER MISSISSIPPI VALLEY. IT APPEARS THAT THE OUTBREAK MAY OCCUR TONIGHT ACROSS THE HIGH RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER TEXAS THIS AFTERNOON AND MOVE EASTWARD INTO ARKANSAS AND LOUISIANA TONIGHT WHERE THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE. THIS WILL CAUSE THE THUNDERSTORMS TO INTENSITY AS THEY MOVE THROUGH LOUISIANA AND ARKANSAS...WITH SOME OF THEM PRODUCING EXTREMELY HIGH WINDS...LARGE HAIL AND POSSIBLE TORNADOES. RESIDENTS IN LOUISIANA AND ARKANSAS WILL WANT TO MONITOR THE PROGRESS OF THIS WEATHER SYSTEM THROUGH TODAY AND TONIGHT. IT IS SUGGESTED THAT EVERYONE MENTALLY REVIEW THEIR SEVERE WEATHER SAFETY RULES AND KEEP IN CLOSE TOUCH WITH NOAA WEATHER RADIO AND COMMERCIAL TV AND RADIO FOR LATER STATEMENTS...WATCHES OR WARNINGS. 01
Local storm report, Jan 21, 2:47 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0220 PM NASHVILLE AR 1 INCH HAIL
01/21/99 HOWARD JUST WEST OF NASHVILLE.
FROM SHERIFF OFFICE.
0226 PM NASHVILLE AR 1.5 INCH HAIL
01/21/99 HOWARD FROM HAM RADIO SPOTTERS.
VIII.The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:19 PM CST | Severe Thunderstorm Warning | SHV | Howard | 46 min |
| Jan 21, 2:44 PM CST | Severe Thunderstorm Warning | SHV | Lafayette | 46 min |
| Jan 21, 3:09 PM CST | Tornado Warning | SHV | Lafayette | 46 min |
| Jan 21, 3:30 PM CST | Severe Thunderstorm Warning | SHV | Nevada | 45 min |
| Jan 21, 3:39 PM CST | Tornado Warning | SHV | Miller | 31 min |
| Jan 21, 4:06 PM CST | Severe Thunderstorm Warning | SHV | Hempstead | 49 min |
| Jan 21, 4:33 PM CST | Severe Thunderstorm Warning | SHV | Nevada | 52 min |
| Jan 21, 4:53 PM CST | Severe Thunderstorm Warning | SHV | Hempstead | 47 min |
Nearby
Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.